Objective: To discuss the pathophysiology of vancomycin-induced immediate hypersensitivity reactions, review the process of vancomycin desensitization, and provide specific directions for ordering and preparing rapid and slow desensitization protocols.
Data sources: A MEDLINE search (1966-February 2001) of English-language literature pertaining to vancomycin desensitization and hypersensitivity reactions was performed. Tertiary sources were also used.
Data extraction: Published clinical studies and case reports.
Data synthesis: The pathophysiology of vancomycin-induced hypersensitivity reactions is discussed along with the procedure of vancomycin desensitization. Desensitization should be considered in Red Man syndrome (RMS) that does not respond to the usual treatment measures, and in vancomycin-induced anaphylaxis. Rapid desensitization is preferred as it is effective in the majority of patients and enables therapeutic dosing of vancomycin within 24 hours. In patients who fail rapid desensitization, a slow desensitization protocol may be tried.
Conclusions: Vancomycin-induced immediate hypersensitivity reactions include RMS and anaphylaxis. Vancomycin desensitization should be considered for severe RMS reactions not responding to usual measures and in anaphylactic reactions to vancomycin, when substitution of another antbiotic is not feasible.